Wednesday, February 18, 2009


Beware of Common Side Effects

It is vital for caregivers to be aware of some common ailments and popular products used as treatments and the problems those medications may cause.

Runny noses, stuffed noses, and post nasal drips are among the conditions that prompt a doctor to prescribe an antihistamine or a decongestant, or a combination of the two. Dry coughs and incessant coughs typically require expectorants and/or cough suppressants.

Some Common Side Effects Include:

Antihistamines generally cause fatigue, loss of appetite, and dryness of the mouth and throat. Overuse can cause respiratory failure and weight loss.

Decongestants can cause nervousness, sleeplessness, and heart palpitations.

Expectorants can cause nausea and vomiting.

Suppressants can cause chest pain and lethargy.

Paradoxical side effects may occur at anytime. That means that for a small minority of patients, what normally causes lethargy, may cause excitation in a particular patient.

Quick List of Common Medication Side Effects:

Antihistamines fatigue and loss of appetite.

Decongestants nervousness and sleeplessness.

Expectorants nausea and vomiting.

Cough Suppressants chest pain and lethargy.

Antacids constipation, diarrhea, and cramps.

Paradoxical Side Effects opposite side effects then expected may occur at anytime.

Have your charges ever experienced side effects from medications you administered?


Anonymous said...

Thanks for the important and informative information once again!
Melissa, Newport, Rhode Island

Anonymous said...

I am very frugal about giving kids meds.
If they are in discomfort I have no problem.

But one family was "medicine happy" and they wanted me to give their child meds all the time for any little thing. The child coughed- give him- Vicks 44. The child is itchy- give him Benadryl.

The child fell down and is crying- bring the Tylenol!

The child has a temp of 99!
Give him Motrin!

All this for a child who was less than 5 years old!

People- stop over medicating your kids!
and help them to build their immune systems by eating healthy!

Anonymous said...

I have seen the dangers of Dyes in Children's Meds. So many have Red Dye #40. It's been banned in many countries- but still the FDA has approved it's use in the US.

The children I cared for would get hives or be VERY hyper-active.

I now ask all of the parents to please buy DYE-FREE meds. It has made a huge difference- I just don't understand why we need to pollute our children with so many un-natural things.

Anonymous said...

I agree about dyes since it happens to me too. It's just very hard to tell parents what to do or not to do. Best not to use meds when not needed but sometimes the kids need more. My charge cannot stop sniffling all winter long and she's a wreck. I come back after the weekend and she's all red and chapped and nasal and cannot even speak clearly. Since she's only five she's wiping her nose with her clothing and hands and it's just a mess. I gave her children's cold medicine and she improved! When I arrived after the weekend there was no way she could have gone to school without the medication. So sometimes medicine is helpful and parents and caregivers are too scared. Not fair to a young child to not give them appropriate doses of appropriate medicine when needed.
Glenda, Nanny, Oakland, CA